Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 97, NWS New Orleans, LA

May 6, 2012Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 6, 2012, 5:17 PM CDT for Jackson County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 5:17 PM CDT (22:17 UTC)
Expired
May 6, 2012, 6:15 PM CDT
In force
58 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Jackson County, MS

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2255 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2255 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS54 KLIX 062217
SVRLIX
MSC059-062315-
/O.NEW.KLIX.SV.W.0097.120506T2217Z-120506T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
517 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 615 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTH OF VANCLEAVE...OR 18 MILES NORTHWEST OF ESCATAWPA...AND
  MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3049 8861 3052 8888 3073 8885 3073 8863
TIME...MOT...LOC 2217Z 003DEG 15KT 3068 8873

$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:38 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 6, 3:38 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
338 PM CDT SUN MAY 6 2012

.SYNOPSIS...

PHONE LINE OUTAGE CONTINUES. AWIPS REMAINS OPERATIONAL...AS DOES
INTERNET. WE ARE ABLE TO BE CONTACTED ON 12PLANET AND NWSCHAT.

WEAK HIGH PRESSURE REMAINS OVER THE AREA AT THE SURFACE WITH UPPER
IMPULSES MOVING SOUTHWARD ACROSS ALABAMA AND GEORGIA...AS WELL AS
ONE MOVING EASTWARD ACROSS TEXAS. ISOLATED CONVECTION HAS
DEVELOPED ON LAKE AND SEA BREEZE BOUNDARIES WITH THE STRONGEST
STORMS OVER ST. TAMMANY PARISH THAT LIKELY PRODUCED ABOUT 2 INCHES
OF RAIN. OUTSIDE OF CONVECTION...TEMPERATURES GENERALLY WARMED
INTO THE UPPER 80S THIS AFTERNOON.

&&

.SHORT TERM...

AS HAS BEEN THE CASE THE LAST COUPLE OF DAYS...ISOLATED CONVECTION
IS EXPECTED TO CONTINUE INTO THE EVENING HOURS BEFORE DISSIPATING.
WILL HOLD POPS THROUGH 02Z FOR LOUISIANA AND THROUGH MIDNIGHT FOR
THE MISSISSIPPI COAST. ANTICIPATE A REPEAT ON MONDAY AFTERNOON.
COLD FRONT WILL APPROACH THE AREA TUESDAY NIGHT AND
WEDNESDAY...PROVIDING MORE OF A FOCUS FOR THE DEVELOPMENT OF
THUNDERSTORMS ON WEDNESDAY. POPS ON MONDAY SIMILAR TO
TODAY...ABOUT 10 PERCENT HIGHER ON TUESDAY AND UP TO AROUND 40
PERCENT OR SO ON WEDNESDAY.

&&

.LONG TERM...

MODELS ARE NOW IN A LITTLE BETTER AGREEMENT IN PUSHING THE FRONT
THROUGH THE COASTAL WATERS ON THURSDAY. ALSO IN BETTER AGREEMENT
ABOUT BRINGING ENERGY OUT OF THE SOUTHWESTERN STATES ACROSS THE
GULF COAST STATES NEXT WEEKEND. BOTH ECMWF AND GFS DEVELOP A
SURFACE LOW OVER THE GULF OF MEXICO WHICH HAS THE POTENTIAL TO
BRING SIGNIFICANT RAINFALL TO THE AREA NEXT WEEKEND. DUE TO
DIFFERENCES IN TIMING AND TRACK...PRECIPITATION CHANCES WILL
REMAIN IN THE 20-40 PERCENT RANGE FOR NOW. THE FRONTAL PASSAGE
SHOULD ALLOW FOR AT LEAST COOLER OVERNIGHT TEMPERATURES FOR
THURSDAY THROUGH NEXT WEEKEND...WITH HIGHS REMAINING AROUND
NORMAL.

&&

.AVIATION...

WITH MOISTURE IN PLACE...CONVECTION DEVELOPED FAIRLY EARLY THIS
MORNING SOUTH OF LAKE PONTCHARTRAIN. MAIN FOCUS AGAIN IS LAKE AND
SEA BREEZE BOUNDARIES. AWAY FROM CONVECTION...VFR CONDITIONS ARE
PREVALENT. WILL HANDLE CONVECTION OVER THE NEXT FEW HOURS WITH
TEMPO OR VCTS AS NECESSARY. PRECIPITATION SHOULD DISSIPATE AFTER
00Z. FORECAST SOUNDINGS INDICATE THAT MOISTURE WILL BE SOMEWHAT
LESS OVERNIGHT...AND GUIDANCE IS NOT INDICATING THE MVFR CEILINGS
THAT HAVE BEEN OCCURRING THE PAST SEVERAL MORNINGS. AFTERNOON
CONVECTION IS AGAIN ANTICIPATED ON MONDAY.

&&

.MARINE...

WINDS AND WAVES SHOULD REMAIN BENIGN UNTIL FRONTAL PASSAGE
WEDNESDAY NIGHT INTO THURSDAY. COOL AIR ADVECTION MAY REQUIRE
HEADLINES BY THURSDAY...WITH MORE SIGNIFICANT WINDS AND WAVES
POSSIBLE NEXT WEEKEND IF GULF LOW PRESSURE DEVELOPS.

&&

DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...NONE

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  89  65  87 /  10  20  20  30
BTR  68  89  67  88 /  10  10  20  20
ASD  70  88  68  86 /  10  10  20  20
MSY  70  87  69  85 /  10  10  10  20
GPT  71  85  70  84 /  10  20  20  20
PQL  69  85  68  85 /  10  20  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

35/RSW
21/FR
Hazardous weather outlook, May 6, 11:46 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1146 AM CDT SUN MAY 6 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-071700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1146 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ASSOCIATED WITH SEA BREEZES ARE POSSIBLE
DURING THE AFTERNOON AND EVENING HOURS. BRIEF HEAVY RAIN AND SOME
LIGHTNING STRIKES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS NEAR SEA BREEZE BOUNDARIES ARE POSSIBLE EACH
DAY...MAINLY BETWEEN 10 AM AND 8 PM. BRIEF HEAVY RAIN AND SOME
LIGHTNING STRIKES ARE POSSIBLE. A SLIGHT INCREASE IN COVERAGE IS
POSSIBLE TUESDAY AND WEDNESDAY AS A COLD FRONT MOVES THROUGH THE
AREA. A FEW STRONG STORMS MAY BE POSSIBLE...HOWEVER...NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

TIDE RANGES WILL BE HIGHER THAN NORMAL THROUGH THE EARLY PART OF
THE WEEK. OTHERWISE THE RISK OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 6, 1:30 PM CDT, 3 hours 47 minutes before
LAZ040-061930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
130 PM CDT SUN MAY 6 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING ST.
TAMMANY PARISH...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER SLIDELL...MOVING NORTHWEST AT 5
MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SLIDELL...PEARL RIVER...SLIDELL AIRPORT AND LACOMBE

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:58 PM CDTAreal Flood AdvisoryLIXHancock, Pearl River2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.